Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On Cartan subalgebras of alternative algebras

Author: D. M. Foster
Journal: Trans. Amer. Math. Soc. 162 (1971), 225-238
MSC: Primary 17.50
MathSciNet review: 0285578
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1966, Jacobson introduced the notion of a Cartan subalgebra for finite-dimensional Jordan algebras with unity over fields of characteristic not 2. Since finite-dimensional Jordan, alternative, and Lie algebras are known to be related through their structure theories, it would seem logical that such an analogue would also exist for finite-dimensional alternative algebras. In this paper, we show that this is the case. Moreover, the linear transformation we define that plays the role in alternative algebras that ``ad ( )'' plays in Lie algebras is identical with that used in the Jordan theory, and can be used in the Lie case as well. Hence we define Cartan subalgebras relative to this linear transformation for finite-dimensional alternative, Jordan, and Lie algebras, and observe that in the Lie case, they coincide with the classical definition of a Cartan subalgebra.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 17.50

Retrieve articles in all journals with MSC: 17.50

Additional Information

Keywords: Universal enveloping algebra, a-nilpotent, a-nil, Engel's theorem, minimal Engel, Cartan subalgebra, a-regular element, inner automorphism, conjugate
Article copyright: © Copyright 1971 American Mathematical Society